Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Lincoln, IL

February 27, 1999Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 27, 1999, 12:45 PM CST for Coles County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 1999, 12:45 PM CST (18:45 UTC)
Expired
Feb 27, 1999, 1:15 PM CST
In force
30 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Coles County, IL

The radar

The Lincoln radar (KILX), 118 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSPI 271900 RRA
SVRSPI
ILC029-271915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
101 PM CST SAT FEB 27 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 115 PM CST

* AT 1255 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES EAST OF MATTOON... MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTON
  ASHMORE
  LAKE CHARLESTON LAKE



DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:10 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Feb 27, 2:10 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 AM CST SAT FEB 27 1999

MODELS NOT DOING TOO BAD THROUGH 24 HRS WITH AGAIN ETA THE
FASTEST...ALTHOUGH NGM AND AVN MORE IN LINE WITH ETA AS WAS THE CASE
WITH YSTDYS 12Z RUN. FCST PRBLM TODAY WL BE TIMING OF CDFNT AND
TEMPS.

ANOTHER IN A SERIES OF WEAK SHORTWAVES WAS EVIDENT ON THE WATER
VAPOR LOOP EARLY THIS MORNING ACRS EASTERN MO WITH SVL MORE EMBEDDED
IN BROAD SWLY FLOW ALOFT ACRS OK AND TX. 06Z SFC ANALYSIS INDICATED
WMFNT JUST WEST OF STL WITH QUITE A DEW POINT DISCONTINUITY ALNG THE
BNDRY WITH MID 30 DEW POINTS NORTH AND UPPER 50S SOUTH OF BNDRY.
LAPS ANALYSIS INDICATED TWO AREAS OF MOISTURE CONVERGENCE...ONE ALNG
AND JUST NORTHWEST OF THE ILLINOIS RIVER WITH A SECONDARY AND MORE
IMPRESSIVE MAXIMA ALINGNED ALONG THE NWD ADVANCING WARM FNT ACRS ERN
MO AND SRN IL. ETA SFC PROGS TAKE CDFNT WHICH IS CURRENTLY ACRS WRN
MO INTO CNTRL IL BY 18Z WHICH SEEMS A BIT QUICK. HOWEVER...AS
MENTIONED BEFORE...THE NGM AND AVN MODELS ARE NOT TOO FAR BEHIND ON
THEIR POSITIONS FOR EARLY THIS AFTERNOON.

WL PUSH FRONT THRU THE PIA AND SPI AREAS BETWEEN 18 AND 20Z WITH
AREAS TO THE EAST SEEING FROPA BY THIS EVENING. ETA FCST SNDGS STILL
SHOWING A FAIRLY DECENT CAP IN PLACE...HOWEVER AS MOISTURE
CONVERGENCE INCREASES NEAR SFC BNDRY THIS MRNG INTO EARLY
AFTERNOON... MODIFIED SOUNDINGS INDICATE CAPES OF AROUND 300 J/KG
ACRS OUR FAR CWFA. EARLIER CONVECTION LAST EVENING WAS DRIVEN BY
LIFT ASSOC WITH LEAD SHORT WAVE ALONG WITH FAIRLY IMPRESSIVE LOW LVL
WAA. WARM AXIS AT 850 MB GRDLY SHIFTS TO OUR EAST BY THIS AFTERNOON
WITH FRONTAL LIFT DRIVING THE TSRA INTO THIS EVENING. SPC ADJUSTED
SLGT RISK SWD THIS MRNG WHERE GREATER LIFT AND DEEPER MOISTURE WAS
LOCATED. APPEARS HAIL THE MAIN THREAT WITH THE CONVECTION TODAY...
ESP ACRS OUR SE THIRD.

NEXT PROBLEM WL BE WITH POST FRONTAL PRECIP CHANCES TONIGHT INTO SUN
MRNG AS SRN STREAM SYSTEM CLOSES OFF. 700-300 MB QVCTR CONVERGENCE
FAIRLY IMPRESSIVE ACRS THE SRN HALF OF STATE TNT BEHIND SFC FNT SO
WOULD NOT BE TOO QUICK IN ENDING PRECIP. IN FACT...THICKNESS PROGS
INDICATING LOW AND MID LVL TEMPS GETTING COLD ENOUGH TO SUPPORT A
CHANGEOVR TO SNOW ACRS OUR SOUTH NR CLOSED UPR SYSTEM SUN MRNG.
FURTHER NW...CYCLONIC CURVATURE AND CAA WOULD SUPPORT KEEPING -SHSN
IN FCST. SHOULD HAVE ZONE INPUT IN BY 0830Z.

PIA  54/32  65
SPI  60/34  66
DEC  61/34  66
CMI  63/34  76
LWV  65/36  87

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:08 PM CSTSevere Thunderstorm WarningILXEffingham52 min
Feb 27, 1:14 PM CSTSevere Thunderstorm WarningILXEdgar46 min
Feb 27, 1:26 PM CSTSevere Thunderstorm WarningILXCumberland49 min
Feb 27, 1:45 PM CSTSevere Thunderstorm WarningILXVermilion45 min
Feb 27, 1:56 PM CSTSevere Thunderstorm WarningILXEffingham49 min
Feb 27, 2:01 PM CSTSevere Thunderstorm WarningILXClark59 min
Feb 27, 2:12 PM CSTSevere Thunderstorm WarningILXClay48 min
Feb 27, 2:47 PM CSTSevere Thunderstorm WarningILXRichland58 min
Feb 27, 2:49 PM CSTSevere Thunderstorm WarningILXJasper56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.